Drought, Southwest Mountains
- When
- January 25, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Other Federal Agency
Drought in the southwest mountains began in late January due to a poor showing of winter precipitation. These drought conditions are expected to worsen, setting the stage for wildfires.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought in the southwest mountains began in late January due to a poor showing of winter precipitation. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 24, 3:06 PM MST, 8 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 306 PM MST MON JAN 24 2011 .DISCUSSION... UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO SWING ACROSS EASTERN NEW MEXICO THIS EVENING AND EXIT INTO TEXAS BY TUESDAY. BANDS OF LIGHT TO OCCASIONALLY MODERATE SNOW SHOWERS DID DEVELOP FIRST NEAR THE COLORADO STATE LINE BEFORE SHIFTING SOUTH. ADDITIONAL LIGHT SNOWFALL ACCUMULATIONS HAVE OCCURRED OVER THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAIN CHAIN FROM THE SANDIA MANZANOS NORTH TO THE SANGRE DE CRISTOS. AS OF 22Z RADAR TRENDS SHOWED A BROADENING BAND OF RAIN AND SNOW SHOWERS EXTENDED FROM THE TEXAS PANHANDLE WEST ACROSS THE EAST CENTRAL AND EASTERN PLAINS. DEWPOINT DEPRESSIONS WERE STILL ON THE HIGH SIDE SO WILL HAVE TO WAIT FOR SOME TOP DOWN MOISTENING PROCESSES TO OCCUR FOR PRECIPITATION TO REACH THE GROUND. WE DO EXPECT THIS TO HAPPEN...HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED OVER THE PLAINS. FURTHER WEST OVER THE SOUTH CENTRAL MOUNTAINS...EXPECT AN INCH OR TWO OF SNOWFALL THROUGH TONIGHT WITH LESS AMOUNTS WITHIN THE CITY OF RUIDOSO. ALL SNOW WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST BY TUESDAY MORNING. THE NEXT WEAK DISTURBANCE WILL CROSS NEW MEXICO IN THE NORTHWEST FLOW LATER TUESDAY INTO WEDNESDAY. MUCH THE SAME STORY AS THIS SYSTEM WILL HAVE LITTLE MOISTURE TO WORK WITH AND MUCH OF THE SNOW SHOWER ACTIVITY WILL LIKELY REMAIN CONFINED TO THE HIGHER TERRAIN OF NORTHERN NEW MEXICO. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO THE LAND OF ENCHANTMENT BY THE END OF THE WEEK. THIS WILL BRING ABOUT A MODERATING TREND IN TEMPERATURES TO SOME 5 TO 10 DEGREES ABOVE NORMAL ESPECIALLY OVER THE EASTERN PLAINS. BY LATER FRIDAY AND INTO SATURDAY...A LARGE CUTOFF LOW WILL HAVE FORMED OVER THE EASTERN PACIFIC AND TRACKED IN AN EASTERLY FASHION ACROSS NORTHERN MEXICO. IT APPEARS THAT THIS SYSTEM WILL LOSE ENERGY AND OPEN UP AS IT PASSES TO THE SOUTH OF NEW MEXICO. AT THE VERY MOST AN INCREASE IN CLOUD COVER AND PERHAPS AN ISOLATED SHOWER/SNOW SHOWER WOULD BE POSSIBLE WITH THIS FEATURE. THE GFS AND ECMWF CONTINUE TO INDICATE THE POTENTIAL FOR A MORE SIGNIFICANT STORM SYSTEM TO GATHER ENERGY OVER THE PACIFIC NORTHWEST AND DIVE SOUTH ACROSS THE ROCKIES AND DESERT SOUTHWEST BY EARLY NEXT WEEK. ABUNDANT LOW AND MID LEVEL MOISTURE COULD GET DRAWN NORTHWARD INTO THIS STORM LEADING TO MORE WIDESPREAD PRECIPITATION COVERAGE ACROSS NEW MEXICO...HOWEVER...THIS IS A 7 TO 9 DAY OUTLOOK AND MUCH CHANGE CAN AND WILL HAPPEN BETWEEN NOW AND THEN. STAY TUNED FOR DETAILS AS THEY BECOME AVAILABLE. KW && .AVIATION... LINGERING LOW CLOUDS AND ISOLATED RAIN/SNOW SHOWERS ARE POSSIBLE THROUGH EARLY THIS EVENING OVER THE CENTRAL MOUNTAIN CHAIN AND ALONG THE EAST SLOPES OF THE SANDIA...MANZANO...AND SACRAMENTO MOUNTAINS. EXPECT GENERALLY CLEAR SKIES ALL ACROSS THE NORTHERN TWO THIRDS OF NM BY MIDNIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .FIRE WEATHER... A TROUGH ALOFT WILL EXIT NM VIA THE SOUTHEAST PLAINS LEAVING BEHIND A DRIER NORTHERLY FLOW ALOFT OVERNIGHT. LINGERING LOW CLOUDS AND ISOLATED RAIN/SNOW SHOWERS ARE POSSIBLE THROUGH EARLY THIS EVENING OVER THE CENTRAL MOUNTAIN CHAIN AND ALONG THE EAST SLOPES. GENERALLY CLEAR SKIES ARE EXPECTED ALL ACROSS THE NORTHERN TWO THIRDS OF NM BY MIDNIGHT. RH RECOVERY OVERNIGHT SHOULD BE GOOD TO EXCELLENT. A WEAK RIDGE ALOFT WILL BUILD INTO NM FROM THE WEST FOR TUESDAY ALLOWING FOR SLIGHTLY WARMER DAYTIME TEMPERATURES...THAN MONDAY... IN NORTHEAST NM. WEAKER WINDS TUESDAY AND DAYTIME TEMPERATURES STILL BELOW NORMAL FOR MID TO LATE JANUARY WILL RESULT IN POOR VENTILATION FOR WESTERN AND NORTHERN NM TUESDAY. THE NEXT IN THE SERIES OF DISTURBANCES IN THE NORTHWEST STEERING FLOW ALOFT WILL DROP SOUTH INTO NORTHERN NM STARTING TUESDAY NIGHT AND LINGER INTO WEDNESDAY NIGHT. THIS SYSTEM WILL GENERATE MORE CLOUDS THAN PRECIPITATION AND DELAY ANY WARMING TREND UNTIL IT CAN WEAKEN FURTHER AND EXIT THE REGION FROM WEDNESDAY NIGHT INTO THURSDAY. ONCE AGAIN VENTILATION WILL LIKELY BE POOR IN NORTHWEST NM WEDNESDAY AND FOR MOST OF THE NORTH AND WEST THURSDAY. LIGHT WINDS FRIDAY WILL RESULT IN YET ANOTHER POOR VENTILATION DAY. AN UPPER LEVEL DISTURBANCE THAT ORIGINATES OVER THE NORTHERN BAJA PENINSULA IS EXPECTED TO MOVE EAST AND CROSS SOUTHERN NM FRIDAY NIGHT AND SATURDAY. THIS SYSTEM IS NOT EXPECTED TO GENERATE MUCH IN THE WAY OF PRECIPITATION FOR OUR AREA. 07 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 13 35 22 41 / 5 0 10 10 DULCE........................... 3 31 7 37 / 5 0 10 10 CUBA............................ 10 34 5 38 / 10 0 10 20 GALLUP.......................... 3 39 15 41 / 5 0 5 20 EL MORRO........................ 6 37 12 40 / 5 0 0 10 GRANTS.......................... 7 41 14 43 / 10 0 0 10 QUEMADO......................... 7 42 11 44 / 5 0 0 10 GLENWOOD........................ 20 53 21 53 / 0 0 0 0 CHAMA........................... -12 30 1 34 / 10 0 20 20 LOS ALAMOS...................... 10 37 14 39 / 10 0 5 20 PECOS........................... 9 38 12 41 / 20 0 5 10 CERRO/QUESTA.................... -4 34 7 37 / 10 0 10 10 RED RIVER....................... -3 29 0 33 / 20 0 20 20 ANGEL FIRE...................... -5 30 1 34 / 20 0 10 10 TAOS............................ 1 35 10 40 / 10 0 5 5 MORA............................ 4 39 10 37 / 20 0 5 10 ESPANOLA........................ 10 42 11 46 / 5 0 5 10 SANTA FE........................ 11 36 16 41 / 20 0 5 10 SANTA FE AIRPORT................ 15 38 18 43 / 20 0 5 10 ALBUQUERQUE FOOTHILLS........... 19 43 22 46 / 20 0 0 5 ALBUQUERQUE HEIGHTS............. 22 44 24 45 / 10 0 0 5 ALBUQUERQUE VALLEY.............. 17 46 20 52 / 10 0 0 0 ALBUQUERQUE WEST MESA........... 20 45 25 47 / 10 0 0 0 LOS LUNAS....................... 17 48 18 53 / 10 0 0 0 RIO RANCHO...................... 21 45 25 46 / 10 0 0 5 SOCORRO......................... 20 50 19 50 / 10 0 0 0 SANDIA PARK/CEDAR CREST......... 15 41 15 39 / 30 0 0 10 TIJERAS......................... 16 40 18 46 / 20 0 0 10 MORIARTY/ESTANCIA............... 11 39 15 43 / 20 0 0 5 CLINES CORNERS.................. 14 38 18 40 / 20 0 0 5 GRAN QUIVIRA.................... 17 41 19 46 / 30 0 0 5 CARRIZOZO....................... 20 45 22 49 / 10 0 0 0 RUIDOSO......................... 22 40 18 46 / 30 0 0 0 CAPULIN......................... 6 37 12 38 / 10 0 0 10 RATON........................... 6 42 15 42 / 10 0 0 5 SPRINGER........................ 11 43 15 44 / 5 0 0 5 LAS VEGAS....................... 11 42 14 40 / 20 0 0 5 CLAYTON......................... 16 45 20 47 / 5 0 0 10 ROY............................. 16 42 18 41 / 5 0 0 5 CONCHAS......................... 15 47 21 47 / 5 0 0 5 SANTA ROSA...................... 19 48 19 53 / 10 0 0 5 TUCUMCARI....................... 16 48 20 52 / 10 0 0 0 CLOVIS.......................... 18 46 22 49 / 20 0 0 0 PORTALES........................ 19 47 22 52 / 20 0 0 0 FORT SUMNER..................... 17 50 21 52 / 20 0 0 0 ROSWELL......................... 20 51 23 54 / 10 0 0 0 PICACHO......................... 20 51 26 52 / 20 0 0 0 ELK............................. 20 47 20 51 / 20 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 17/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MST MON JAN 24 2011 NMZ501>540-251200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MST MON JAN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ONE TO 3 INCHES OF SNOW IS POSSIBLE OVER THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAIN CHAIN THROUGH MIDNIGHT TONIGHT...WITH LESSER AMOUNTS OF AROUND AN INCH POSSIBLE ONTO THE EASTERN HIGHLANDS AND EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 40
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311755.